Thunderstorm Wind, Montgomery
- When
- May 25, 2:50 PM EST
- Where
- Montgomery County, 4 mi ESE of Calverton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.050, -76.850
A thunderstorm wind gust was estimated at 60 mph.
A cold front combined with an unstable atmosphere to trigger showers and thunderstorms across portions of Maryland on the 25th. An isolated thunderstorm did produce damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A cold front combined with an unstable atmosphere to trigger showers and thunderstorms across portions of Maryland on the 25th. An isolated thunderstorm did produce damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 25, 2:31 PM EST, 19 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
331 PM EDT MON MAY 25 2009
.SYNOPSIS...
A FRONTAL BOUNDARY WILL STALL ACROSS THE AREA EARLY THIS WEEK
BEFORE LIFTING NORTHWARD WEDNESDAY. A COLD FRONT ARRIVES LATE IN
THE WEEK.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
AS OF 19Z...A WEAK COLD FRONT IS DEPICTED IN LLVL RUC HEIGHTS ACROSS
CENTRAL MD TO THE WRN WV PANHANDLE. TWO LINES OF SCATTERED SHOWERS
FROM KGAI TO JUST N OF KMTN ARE MOVING SE ESSENTIALLY ALONG THE
FRONT...WHILE LINES OF SHOWERS SOUTH OF THE FRONT ARE MOVING EAST.
GIVEN THE EAST-WEST ORIENTATION OF THE LINES /WITH EMBEDDED HEAVY
SHOWERS AND STORMS/...THERE IS A POSSIBILITY FOR TRAINING STORMS AND
LOCAL FLASH FLOODING...PARTICULARLY WHERE TRAINING OCCURS OVER URBAN
AREAS. OUTFLOW BOUNDARIES ARE CURRENTLY OBSERVED FROM MOST
CELLS...EXPECT COVERAGE OF THE SHOWERS AND THUNDERSTORMS TO INCREASE
TO NUMEROUS AS THESE OUTFLOW WINDS CONVERGE THROUGH THE REST OF THE
EVENING HOURS.
ELY ONSHORE FLOW PICKS NORTH OF THE FRONT TONIGHT BRINGING IN MORE
STABLE MARITIME AIR TO THE LOW LEVELS. THIS WILL FIRST SERVE TO
ELEVATE CONVECTION THEN WEAKEN IT TO GENERAL RAIN OVERNIGHT.
MAINTAINED OCCASIONAL SHOWERS FOR WEATHER TYPE OVERNIGHT CONSIDERING
THE FRONT IS SLOWLY PUSHING SOUTH.
COOLER NIGHT TONIGHT THAN LAST...THOUGH CLOUD COVER WILL KEEP
TEMPERATURES UP FROM WHAT THEY COULD BE. EXPECT MID 60S IN URBAN
AREAS/NEAR SHORE ENVIRONS...LOW 60S ELSEWHERE.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
WITH ONSHORE FLOW INCREASING IN EARNEST TOMORROW MORNING...EXPECT A
LOW STRATIFORM DECK OF CLOUDS /WITH GENERAL RAIN/ FOR
BALTIMORE-WASHINGTON METRO AREA...THEN FURTHER SOUTH INTO SRN MD AND
N-CNTRL VA PIEDMONT LATER IN THE MORNING. CLOUDY AND RAINY
CONDITIONS WILL KEEP MAX TEMPERATURES IN THE MID TO UPR 60F RANGE.
ELY FLOW WILL ALSO SPREAD WEST ACROSS NRN MD AND WILL GENERALLY DAM
AGAIN THE BLUE RIDGE ACROSS N-CNTRL VA. GENERALLY SHOWERY PRECIP
WITH MAX TEMPERATURES IN THE LOW 70S WEST OF THE BLUE RIDGE.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
RESIDUAL TROPICAL-LIKE UPR LOW BCMS ABSORBED INTO NORTHERN STREAM
FLOW TUE NGT. SHRTWV TROF MOVES NEWD TWD FCST AREA AHEAD OF THIS
SYSTEM. QUASISTATIONARY FRONT XPCD TO LIFT NWD IN RESPONSE AS SLY
FLOW STRENGTHENS.
FCST AREA WILL BE FOUND IN BROAD WARM SECTOR WED-THU. MID-LVL FLOW
WILL BE WEAK...BUT MSTR WILL ABOUND. AS CLD CVR DECRS AND INSTBY
INCRS...SHRTWV TROF MAY AID IN DVLPMT OF CNVCTN WED...SPCLY ON
HIGHER TERRAIN...LACKING OTHER APPARENT BNDRYS.
SFC TROF AXIS XPCD TO FOCUS CNVCTV DVLPMT THU AS MAIN WAVE APRCHS.
TSTMS SHUD DVLP EARLY AFTN ON HIGHER TERRAIN...AND MOVE EWD WITH
TROF AXIS. INCRG FLOW ALOFT MAY AID IN SLGTLY BETTER ORGANIZATION
OF TSTMS.
CDFNT MOVES THRU IN WAKE OF UPR TROF...WITH EROSION OF PLENTIFUL
MSTR. DRIER CONDITIONS XPCD FRI AFTN THRU SAT NGT.
A BRIEF PD OF RTN FLOW PSBL SAT NGT THRU SUN AS ANOTHER SHRTWV
TROF MOVES ACRS S-CNTRL CANADA. ISOLD TSTMS PSBL ON HIGHER
TERRAIN...WHERE LMTD MSTR...CNVGNC AND LIFT SHUD BEST OVERLAP.
COOL DAY TUE AS CLD CVR SHUD BE THICK. WARMING TREND AFTER MID-
WEEK WITH MORE INSOLATION XPCD.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
AS OF 19Z...SCATTERED SHOWERS WITH ISOLATED HEAVY THUNDERSTORMS
ACROSS THE TERMINALS AHEAD WEAK COLD FRONT ACROSS NRN MD. COVERAGE
OF THE ACTIVITY WILL INCREASE TO NUMEROUS THROUGH THE REST OF THE
AFTERNOON. WINDS SLY SOUTH OF THE FRONT...ELY ALONG THE
BOUNDARY...NELY BEHIND THE FRONT. MVFR CIGS WITH SHOWERS AND TSTMS
INTO THE EVENING...THEN IFR CIGS TONIGHT...ESPECIALLY ALONG AND
BEHIND THE FRONT.
ELY WINDS PICKUP TOMORROW TO AROUND 20 KT /25 KT NEAR SHORE
INCLUDING KMTN AND KBWI/. PERIODS OF GENERAL RAIN /AFTER SOME
POSSIBLE LINGERING MORNING SHOWERS/. LATEST GUIDANCE ENDS IFR CIGS
IN THE MIDDLE PART OF TOMORROW MORNING FOR MVFR CIGS /AROUND 1500
FT/.
PSBLTY OF SUB-VFR CONDITIONS EXISTS TUE NGT AS FRONT RMNS IN AREA.
BNDRY LIFTS NWD WED WITH TERMINALS TO RMN IN MOIST WARM SECTOR.
TSTMS WILL BE PSBL WED AND THU AS SHRTWV TROFS ACT UPON MOIST AMS.
&&
.MARINE...
SCATTERED SHOWERS AND SOME HEAVY THUNDERSTORMS OVER THE WATERS INTO
TONIGHT. PAY ATTENTION TO THE NOAA WEATHER RADIO FOR SPECIFICS FOR
THE STRONGEST STORMS.
WEAK FRONT OVER THE FAR NRN MD BAY DRIFTS SOUTH TONIGHT ACROSS THE
MIDDLE PART OF THE MD BAY. ELY WINDS PICK UP LATE TONIGHT WITH SCA
FOR BAY WATERS N OF NORTH BEACH AT 6AM EDT AND THE REST OF THE
WATERS AT NOON EDT. HOWEVER...GUSTS OVER THE UPPER TIDAL POTOMAC MAY
GUST TO AROUND 20 KT TOMORROW MORNING AS THE FRONT PUSHES SOUTH
ACROSS THE DC METRO AREA.
PRECIP TOMORROW GENERALLY STRATIFORM IN NATURE WITH STABLE MARITIME
LAYER OVERSPREADING THE WATERS BY NOON.
SMALL CRAFT ADZY WILL CONT THRU TUE EVE. SLY FLOW DVLPS WED AND
THU AS WMFNT LIFTS NWD. CDFNT ARRIVES LATE THU NGT.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM TUESDAY TO MIDNIGHT EDT TUESDAY
NIGHT FOR ANZ530>532.
SMALL CRAFT ADVISORY FROM NOON TUESDAY TO MIDNIGHT EDT TUESDAY
NIGHT FOR ANZ533-534-537.
SMALL CRAFT ADVISORY FROM NOON TO 8 PM EDT TUESDAY FOR ANZ535-
536.
&&
BAJ/KRAMARHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 310 PM EDT MON MAY 25 2009 ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 261015- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 310 PM EDT MON MAY 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SLOW-MOVING HEAVY SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALIZED FLASH FLOODING INTO THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND CHESAPEAKE BAY NORTH OF NORTH BEACH FROM 6 AM TO MIDNIGHT TUESDAY. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND CHESAPEAKE BAY FROM SMITH POINT TO NORTH BEACH AND THE TIDAL POTOMAC FROM COBB ISLAND TO SMITH POINT FROM NOON TO MIDNIGHT TUESDAY. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC FROM KEY BRIDGE TO COBB ISLAND FROM NOON TO 8 PM TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051- WVZ050>055-501>504-261015- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON- HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 310 PM EDT MON MAY 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT SLOW MOVING HEAVY SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALIZED FLASH FLOODING INTO THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. KRAMAR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 329 PM EDT MON MAY 25 2009 MDZ010-013-014-252015- HOWARD MD-ANNE ARUNDEL MD-PRINCE GEORGES MD- 329 PM EDT MON MAY 25 2009 ...STRONG THUNDERSTORMS TO AFFECT HOWARD...ANNE ARUNDEL AND PRINCE GEORGES COUNTIES... AT 328 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES EAST OF NEW CARROLLTON...MOVING EAST AT 5 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE KETTERING...WOODMORE...BOWIE...CROFTON...ODENTON AND MILLERSVILLE. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. THUNDERSTORMS WILL ALSO CONTAIN LOCALLY HEAVY DOWNPOURS WITH RAINFALL RATES AROUND ONE INCH PER HOUR. BJL
The Sterling radar (KLWX), 56 km away, was scanning. The volume nearest the first event began at 19:50 UTC.
1 thunderstorm wind. Local standard time, as filed.
A thunderstorm wind gust was estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2009Every state in 2009This day in weather historyWarnings in Maryland, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167991.